Flare-up this morning but don't know why

I reduced my prednisolone dose for PMR to 15 mg from 20 mg 3 weeks ago and, other than a little achiness around the shoulder-blades in the morning, have been fine all day throughout this time. However, this morning I woke up in terrible pain across my upper back and shoulders and couldn't even turn over in bed. I took my preds early as soon as I woke (with some food I keep by my bed) as I always do and lay there and rested for a couple of hours, after which the pain went away. I don't understand how this flare-up could have happened as I've been OK and it's not as if I reduced only a few days ago.

We are having a new kitchen fitted and the house is in total chaos. Could stress cause a flare-up?

I don't want to up the dose as I was shaky on 20 mg.

21 Replies

  • Based on my own current experience I reckon stress must play a part because I am also suddenly suffering for no obvious reason... and I came on here to ask the very same thing.

    We are doing some renovation work at home too and my elderly mother is unwell at the moment so I can only guess that this is contributing to the current flare up. I

    I do not plan to increase the pred unless it continues beyond a week as previously I found this is the approx time frame it takes for unsettled things to settle with me.

    If things do not settle and you feel the need to up the pred but do not want to increase to the previous dose can you maybe try adding in just 1mg at a time until you find the balance point.

    I shall be watching out to see what others have to say on the stress flare issue too because I am just guessing form a point of shared misery... ;)

    Feel better soonest

  • Oh iforget, how similar things are for us. My elderly mother is unwell and demands a lot of my time too. I share your misery! Since my post I have been asleep as oblivion was needed...

  • The easy answer to that is: YES! Some people feel that if you are reducing you should clear the decks for the next week and rest to give the reduction the best chance. We are just a few weeks from Christmas - so I bet you are doing things for that and I don't suppose for a minute you aren't worrying about whether this will all be ready and dusted in time for Christmas are you ;-)

    However, a drop of 25% is far too high as well - top experts say never more than 10% of your current dose, 2.5mg might be OK but definitely not more and from 15mg - just 1mg at a time. Sounds slow but it is faster than having to go back up over and over again.

    When reducing pain that starts immediately and improves over the next 2-3 weeks was probably pred withdrawal, pain that builds slowly over the next few weeks is more likely to be a flare.

    Think of a bucket under a dripping tap but with a tiny hole in it. If the dripping tap is adding water faster than the tiny hole is letting it leak out the bucket will eventually fill up anyway. The same applies with inflammation - the 20mg had probably dealt with it fairly well, to below the level you had symptoms but it wasn't totally gone. The 15mg dose isn't enough to keep the inflammation suppressed and it has crept up slowly until it finally reached the level you could feel the effects of.

    I would think trying 17.5mg and seeing how you do with that might be a good idea. And calm down - pred didn't cure the PMR, it is allowing you to manage it. You have to do your part too.

  • Thank you PMRpro for your always sound advice. I feel a bit annoyed now that my GP only prescribed me packets of 5 mg prednisolone initially because this meant that when I reduced I had no choice but to go down by 5 mg at the time. I'm so glad I joined this community as after reading posts about tapering I found out how slowly I should go and went and asked him a couple of weeks ago for some 1 mg and 2.5 mg. Unfortunately I was already on 15 mg by then. I will definitely reduce by no more than 1 mg next time. At least now I have some low dose ones I can add as you advise. I'll give it a couple of days to see if it settles.

  • Just split your 5 mg pills

  • Only if they are the ordinary white ones - if you are lucky (?) enough to have been given enteric coated ones (red or brown pills) they must not be cut. All chemists will sell you a small pill cutter which makes the cutting a bit less of an adventure - after all, if you have PMR you don't want to be scrambling under the furniture to find the bit that flew away!

  • Hello PMRpro. They are not enteric coated. My GP said doctors have been told not to prescribe E/C ones anymore as they are too expensive and it is the effects of the steroids via the bloodstream that causes the detrimental effects on the stomach lining rather than their contact with it.

    I am delighted to know there is such a thing as a pill cutter (I had no idea) because the pills are so tiny, with no division score and with a convex surface. That's why I didn't dare to cut them. Thanks!

  • There is another bit to the "too expensive" story! Once the NHS sent out that advisory the manufacturers increased the price of ordinary pred! There was a big difference - not so much now. And there is a lot of dispute about whether it is pred in the bloodstream or pred in the gut that causes the trouble. Many GPs have said they regretted saying in the survey that they didn't find any difference - when a lot of patients started complaining of gut problems with ordinary pred plus omeprazole (which has plenty of its own problems as well, including causing osteoporosis all on its own, never mind with pred ;-) )

  • I wonder if it is OK to take ranitidine to prevent gastric effects instead of the ones ending in 'eprazole'. I'm not currently taking anything other than the steroids.

  • There is a batch of ladies (some on this forum) who swear by plain live yoghurt. The -eprazoles can have some nasty side-effects which they experienced, they tried yoghurt and it worked over several years. (The only reason I say plain is to avoid the enormous sugar loading of flavoured ones - add the flavour yourself).

    Part of the trouble is that when the PPIs came out there was such a song and dance about how wonderful they were that everyone forgot the H2 antagonists like ranitidine. There are some consultants who feel they should be resurrected because of the PPI problems they have seen - and their cost.

  • I have never thought of using live yoghurt for this. Perhaps it gives the stomach a protective coating. It would almost certainly prevent bacterial overgrowth esp. H. pylori. Another thing to help would be slippery elm.

  • Hi, you should be taking a tablet to safeguard your gut. Something like lepresole, plus a tablet to take once a week to safeguard ostio porosis

  • Hello Estherdevers. I think so too. I am seeing my GP next week and he'll hopefully sort it out then.

  • I have been on pred for nearly 5 years, I have never taken either a stomach protection medication or a bisphosphonate (supposedly against osteoporosis) and my bone density is perfect, unchanged. Using omeprazole or one of its friends is more likely to cause osteoporosis than pred. Yoghurt does an equally good job for your stomach and a dexascan is more important than alendronic acid.

  • That's goo to know PMRpro. My stomach has been fine so far and I walk 20 miles a week to keep my bones strong.I would rather avoid drugs if possible of course. I feel the calcium in yoghurt is good too.

  • Echoing PMRPro - PMR just loves stress! I wouldn't suggest anybody reduce anything this side of Christmas and if it is a bad winter even to hang on until things settle down a bit weather-wise.

    Extreme temperatures knock me for six (either hot or cold - there's no pleasing me) and if you belong to this clan, then caution is advised. Over the years I did find it much better to stay put December/January, was much more successful in the Spring.

  • Good idea polkadotcom. No reductions this side of Christmas!

  • Hello Badgergirl

    Yes, I echo the above posts. "Having a new kitchen fitted, the house in chaos".....not to mention what we all get up to in the lead up to Christmas - a recipe for stress/flares. Added to that, you reduced from 20 to 15 in one go - to 17.5 may have proved more successful. However, you mention your early morning pain disappeared within just a couple of hours of taking the Pred which makes me wonder whether you either slept awkwardly or perhaps strained your upper back somehow. Perhaps see how you are tomorrow when you wake - if the pain returns or worsens, then an increase to 17.5 might be the answer. All the best.

  • Hello Celtic. I don't think I slept awkwardly as I have a new memory foam mattress. Yes, I'll see how I am over the next 2 days and will, reluctantly, increase if it happens again.

  • "I have a new memory foam mattress" - how new? If it is a different surface from your old mattress it can still make your muscles protest at needing a new position, even if it isn't much.

  • It's only about 6 weeks old. I bought it when I first had PMR symptoms as, before the steroids, I was in agony in bed on my 20 year old sprung mattress. I felt an improvement straight away although still in pain as I only started steroids a week later (5 weeks ago). It's possible what you say though as the body would have to adjust.

You may also like...